Commencing Venetoclax

Hi all,

My beautiful mum has started a trial on Venetoclax, after disease progression at 29 months on ibrutinib. She had a week between medication and the CLL was creeping up in the blood work, but also in a lymph gland, particularly one noteable on in the groin. Night sweats started.

Doses of Venetoclax are staggered so she completed a week at 20mg and now commenced 50mg 3 days ago. She is suffering fevers every 3-4 hours of 39 degrees plus - we are told this is the CLL. Blood work looks good, though nodes are still the same (of not a little bigger in groin). She's very weak, no appetite, now getting blood and platelet transfusions....she's very low and is almost at the point of not wanting to go further.

Has anyone else experienced similar on Venetoclax- did it take a while to improve lymph node size? Any side effects?

We don't have anyone else to chat to this about - trial dr incredibly unhelpful and not forthcoming of info - we feel very stuck :(

14 Replies

oldestnewest
  • Hi Natali, so sorry to hear your mom isn't well. The only words of comfort I can offer is that if I progressed on Ibrutinib (I've been on it for 18 months) then Venetoclax would be my treatment of choice. It is usually very effective and people report few side effects.

    I hope your mom finds the strength to continue with the Venetoclax and improves soon. I'm sure everyone here will be wishing her well.

  • Thanks so much for your well wishes. Yes, Like ibrutinib, Venetoclax is an amazing drug. I think it is just the hurdle of coming off one and starting another.. fingers crossed she has relief soon. I hope ibrutinib continues to work its magic for you. All the best x

  • For sure Natali everyone here will wish your mother well. Hopefully someone who has gone through the same thing will be along to offer encouragement.

    Good luck hope the situation. Will soon improve.

    Bubnjay1

  • Thank you for your kind words.

  • HI Natali,

    Praying for you and your mom. You are not alone.

  • How often are they doing blood? Have they ruled out Tumer Lysis Syndrome. TLS is the biggest concern with venetoclax and they are supposed to be monitoring blood the day of each dose escalation and with her poor health she should be getting IV fluids when given each increase. I hope I am wrong and this is not TLS and they are following protocol. Wishing you the best. I hope it turns around for the better quickly.

  • Interesting you mention iv fluids... she hasn't been given any. Just told to drink with a big glass of water....bloods 6 and 24 hours after each increase. Have asked dr today about TLS and he said she doesn't have it thankfully. Thanks for mentioning the fluids, I'll look into that tomorrow, really appreciate it.

  • I was told to drink at least 56 ounces of water daily with my Venetoclax. Check with her doctor about that in case she has another medical condition that prohibits that.

  • Hi Natali,

    I've been on Venetoclax for 10 months and now MRD neg in blood and marrow. I had no problems with the ramp up protocol. The first 2 weeks ( 20mg & 50mg ) had a little impact on my nodes, but my blood results improved steadily. During week 3 (100mg) my nodes all disappeared. By the time I started the 200mg dose everything was normal in blood tests.

    You can read the experiences posted by others by looking at the box on the right side of this page "Related Posts" there are quite a few people that shared their experience over the last 2-3 years.

    I hope your mum improves and the fever and red blood problems are resolved soon.

    Len

  • Hi Len,

    It's comforting to hear from you and hear of your experience. I'm glad you are doing so well! Knowing of your experience with lymph nodes only disappearing after the third escalation has brought some peace of mind to us and is very timely; mums bloods show no CLL on 50mg but nodes still present. Her Dr anticipates things may change from 100mg up so it's a waiting game until next week. I'll read your related posts now, thanks again!!

  • Natali, I don't have the comforting words you need but am sending prayers and positive thoughts to you and your mom. Hugs.

  • Hi natali,

    My husband experienced many of the same symptoms your mum seems to be experiencing. It was very emotional and tough to watch as the care partner but hang in there.

    He is now 8 weeks in - things have settled but still not where we want to be but much less severe as the ramp-up.

    While he was in the hospital fluids where a MUST and he was receiving hydration by IV - I'm surprised they are not doing that with your mum especially because TLS threat.

    Sending prayers - one day at a time.

    Take care,

    NMMP

  • Hi NMMP

    Thanks for reaching out to me, I was actually reading your posts this morning, it's the first time I've heard of someone having similar side effects and it sounds like you have a very good dr looking after your husband if they can increase dose faster. We are on a trial so escalation is set weekly but praying tomorrows increase to 100mg makes a difference... fevers still there but fewer and farther in between... and lymph node in groin possibly shrinking a little. But mum is incredibly weak and needing daily transfusions.

    We have looked into the Iv fluids and mum has low sodium levels so she is on fluid restriction! Will definitely raise the query again as tomorrow increased dose may increase risk of TLS too. It seems a balancing act at the moment - I wonder if anyone else has had problems with low sodium?

    You are doing an amazing job and I hope your husband continues to improve daily; it is an emotional battle as much as physical. Praying for you both, please keep in touch.

  • New post added today on my profile.

You may also like...